Pennsylvania, 2016Damaging Winds in Pennsylvania, August 28, 2016
August 28, 2016 · NWS CTP · 2 events in 1 county or zone
A weakening cold front approached central Pennsylvania during the evening, with slow-moving showers and thunderstorms developing ahead of the front. One of these storms produced wind damage across eastern Clearfield County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weakening cold front approached central Pennsylvania during the evening, with slow-moving showers and thunderstorms developing ahead of the front. One of these storms produced wind damage across eastern Clearfield County. As the evening progressed, the severe threat transitioned to a heavy rain threat.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Aug 28, 1:08 PM EST, 1 hour 32 minutes earlier.
Area forecast discussion, Aug 28, 1:08 PM EST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service State College PA
208 PM EDT SUN AUG 28 2016
.SYNOPSIS...
A weak cold front will sag slowly south tonight and Monday
morning. High pressure will bring another period of warmer than
normal and mainly dry weather for Monday into Wednesday. A
cold front will move across the commonwealth Wednesday followed
by a refreshingly cooler airmass with low humidity Thursday
through Saturday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Spotty convection has finally started to pop over the western
higher terrain in an axis of deep moisture and mixed layer Capes
in the 1500-2000J range. So far warm mid levels and weak lapse
rates have provided an effective lid, but slowly falling upper
heights/temps with the approach of a weak mid level shortwave
should help steepen lapse rates and provide more support for
convection as we enter the late afternoon and early evening.
Latest HRRR lights up a NE-SW band over the north-central part of
the forecast area and doesn't move it very far very fast. it just
sort of sags it slowly south while weakening later in the
evening. The NCAR ensemble does something similar, showing just a
slow settling south in time of eventual convective developments.
Above normal temps will continue today with highs expected to
range from the mid 80s (mtns) to near 90F in the Lower Susq
Valley.
Guidance suggests little if any shower activity lingering past the
midnight hour so the forecast shows things drying out later in the
evening with much of the overnight remaining dry.
Lows generally in the 60s will average some 10-15 deg above
normal.
&&
.SHORT TERM /MONDAY/...
The weak cold front will stall along or just south of the Mason/Dixon
Line Monday afternoon providing the low level convergence to help
focus what will be mainly scattered convection during the
afternoon over southern PA.
High temps Monday will vary from near 80 across the NW Mountains
to around 90 in the southern valleys.
&&
.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
The extended period looks like it will feature a transition from
a persistent upper-level ridge over the eastern United States to
a weak upper-level trough by mid to late week. As a result,
above-normal temperatures through the Tuesday-Wednesday timeframe
will transition to near or a little below normal by the end of the
period.
A weakening cold front will push slowly SE through the
Commonwealth tonight and early Monday Sunday night into Monday
morning accompanied by isolated to scattered
showers/thunderstorms. The frontal boundary is expected to wash
out near or just south of the Mason/Dixon line during the day
Monday. Abundant low-level moisture, mesoscale convergence and
some orographic lift/heating via the east to NE low level flow
regime across the mountains of SW PA will focus the best chance
for showers and scattered thunderstorms there Monday afternoon.
Monday night through Wed morning looks to be dry with generally
light wind and just the possibility of patchy early morning valley
fog.
Medium range guidance agrees with a second-stronger cold front
pushing SE across the area Wednesday afternoon or early Thursday,
with a renewed chance for showers and thunderstorms.
This front will be followed by a cool-down for the end of next
week. Max temps should be mainly in the 70s Thursday into the
weekend over the northern and western higher terrain, with low to
mid 80s elsewhere as an upper trough amplifies from central
Quebec...to the Mid Atlantic Piedmont.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
All terminals are VFR as of late morning and will continue into
the afternoon and evening hours.
Scattered thunderstorms will cause brief local restrictions late
today into the evening hours over the NW 1/2 of the airspace ahead
of a weak boundary pushing out of the the Lower Great Lakes. Light
winds and high boundary layer moisture could result in some low
ceilings and fog after midnight into early Monday morning.
Outlook...
Mon...VFR. Isold PM TS possible southern Pa.
Tue...Patchy AM fog, then VFR.
Wed...Sct PM TS impacts possible.
Thu-Fri...No sig wx expected.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...La Corte
NEAR TERM...La Corte
SHORT TERM...La Corte
LONG TERM...La Corte/Lambert
AVIATION...La Corte
Hazardous weather outlook, Aug 28, 3:56 AM EST, 10 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
456 AM EDT SUN AUG 28 2016
PAZ004>006-010>012-017>019-037-041-042-045-046-290900-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-
456 AM EDT SUN AUG 28 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
ISOLATED SEVERE THUNDERSTORMS WITH STRONG WINDS AND HAIL ARE
POSSIBLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PAZ024>028-033>036-049>053-056>059-063>066-290900-
CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON-
FRANKLIN-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-
SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
456 AM EDT SUN AUG 28 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Aug 28, 1:31 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
231 PM EDT SUN AUG 28 2016
PAZ010>012-017-281930-
CLEARFIELD PA-CAMERON PA-ELK PA-NORTHERN CLINTON PA-
231 PM EDT SUN AUG 28 2016
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF CAMERON...ELK...
CLEARFIELD...AND CLINTON COUNTIES UNTIL 330 PM EDT...
AT 231 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
BRANDY CAMP...MOVING EAST AT 10 MPH.
VERY HEAVY RAIN IS EXPECTED.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
ST. MARYS...MEDIX RUN...BRANDY CAMP...BENEZETTE...BROCKPORT...
CAMERON...FORCE...TRUMAN...HICKS RUN...WEEDVILLE...DRIFTWOOD...
KERSEY...EMPORIUM AND PENFIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4129 7790 4120 7869 4122 7871 4123 7871
4124 7874 4126 7873 4131 7884 4135 7890
4153 7827
TIME...MOT...LOC 1831Z 254DEG 8KT 4128 7863
LA CORTEThunderstorm Wind, Clearfield
- When
- August 28, 2:40 PM EST
- Where
- Clearfield County, 0.11 mi SE of Karthaus
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- 911 Call Center
- Coordinates
- 41.119, -78.118
A severe thunderstorm producing winds estimated near 60 mph knocked down trees near Karthus.
Thunderstorm Wind, Clearfield
- When
- August 28, 3:00 PM EST
- Where
- Clearfield County, 0.79 mi SSW of Morrisdale
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- 911 Call Center
- Coordinates
- 40.939, -78.224
A severe thunderstorm producing winds estimated near 60 mph knocked down trees between Chester Hill and Morrisdale.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Texas, August 28, 20161 death · 1 event
- Flash Flooding and Hail in Ohio, August 28, 2016$4.0 million · 1 in hail · 29 events
- Flash Flooding and Flooding in Pennsylvania, August 28 to 29, 2016$5.5 million · 1 in hail · 22 events
- Tornadoes and Flash Flooding in Minnesota, August 28 to 29, 2016$62,000 · EF2 · 17 events
- Flash Flooding and Flooding in Nebraska, August 28 to 30, 2016$2.0 million · 14 events
- Hail and Damaging Winds in Ohio, August 28, 2016$277,000 · 51 kt wind · 10 events
- Hail and Damaging Winds in Minnesota, August 28, 2016$250,000 · 1 in hail · 3 events
- Flash Flooding and Hail in Indiana, August 28 to 29, 2016$74,000 · 1 in hail · 7 events
- Flash Flooding and Damaging Wind in Kentucky, August 28, 2016$54,000 · 50 kt wind · 7 events
- Flash Flooding and Lightning Strike in Illinois, August 28, 2016$47,000 · 6 events
- Flash Flooding in Iowa, August 28 to 29, 2016$50,000 · 2 events
- Damaging Winds in Vermont, August 28, 2016$37,000 · 50 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647839, 647840.